Hail, Garfield
- When
- July 14, 5:10 PM MST
- Where
- Garfield County, 1 mi SW of Jordan
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.310, -106.895
Some golf ball-sized hail stones were reported with heavy rain.
A moderately unstable atmosphere, excessive surface moisture, and strong shear combined to produce severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately unstable atmosphere, excessive surface moisture, and strong shear combined to produce severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 249 PM MDT THU JUL 14 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... THUNDERSTORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON ACROSS SOUTHWEST AND CENTRAL MONTANA...DRIVEN BY AN EMBEDDED DISTURBANCE IN A SOUTHWEST FLOW ALOFT. GIVEN EXCELLENT UPPER LEVEL SUPPORT EXPECT THESE STORMS TO CONTINUE TO INTENSIFY THROUGH THE AFTERNOON...BRINGING A SEVERE WEATHER OUTBREAK TO NORTHEAST MONTANA THIS EVENING. A SEVERE THUNDERSTORM HAS BEEN ISSUED THROUGH 9PM THIS EVENING FOR MUCH OF THE AREA. BY LATE EVENING AND OVERNIGHT THE BETTER POTENTIAL FOR STORMS WILL LIE ACROSS THE EASTERN ZONES...AND GIVEN GOOD DYNAMIC SUPPORT EXPECT A ROUND OF ONGOING NOCTURNAL THUNDERSTORMS. FRIDAY AFTERNOON AND EVENING THE WARM SOUTHWEST FLOW ALOFT WILL CONTINUE. ALTHOUGH SUPPORT DOES NOT LOOK AS STRONG...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY SOUTH OF THE MISSOURI RIVER. STORM ACTIVITY WILL AGAIN TAPER OFF SOME OVERNIGHT FRIDAY NIGHT...HOWEVER AGAIN CAN NOT RULE OUT A NOCTURNAL STORM OR TWO GIVEN REASONABLE QG FORCING AND MID LEVEL INSTABILITY/MOISTURE. SATURDAY UPPER RIDGING WILL BEGIN BUILDING INTO NORTHEAST MONTANA...HOWEVER SOUTHWEST FLOW ALOFT WILL CONTINUE. THIS WILL BRING INCREASING TEMPERATURES...AND WILL PUSH THE BEST POTENTIAL FOR THUNDERSTORMS NORTH OF THE MISSOURI RIVER. GILCHRIST .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE EXTENDED PERIOD CONTINUES WITH THE PERSISTENT SOUTHWEST FLOW ALOFT OVER EASTERN MONTANA THAT IS DRIVEN BY HIGH PRESSURE OVER SOUTHEASTERN CONUS AND A TROUGH OVER BRITISH COLUMBIA. WITH THE TROUGH SLOWLY LIFTING FARTHER NORTH THE HIGH PRESSURE CENTER SPREADS NORTHWEST INTO NEMONT BRINGING IN DRIER AND HOTTER AIR. GFS MODEL GUIDANCE SUGGESTS TRIPLE DIGITS BY MONDAY...BUT WILL HOLD OFF DUE TO UNCERTAINTY. AFTERNOON/EVENING INSTABILITY COULD LEAD TO SOME THUNDERSTORMS DEVELOPING SO ADDED SLIGHT CHANCE POPS FOR SATURDAY...SUNDAY AND MONDAY EVENINGS. LATE IN THE WEEK THE WEST COAST TROUGH DEVELOPS A SHORTWAVE THAT WILL BE SPUN OFF TO THE EAST ACROSS NORTHERN MONTANA. THE MODELS ARE KIND OF DRY ON THIS ONE BUT THE FRONT COULD INITIATE MORE THUNDERSTORMS. AFTER THE VERY WARM TEMPERATURES WITH LOW RELATIVE HUMIDITY...FIRE WEATHER COULD SOON BECOME A CONCERN. SCT PREVIOUS DISCUSSION... MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH A SUBTLE PATTERN CHANGE...A TRANSITION TO MORE OF A MID-SUMMER-LIKE PATTERN. THAT IS...HOTTER AND DRIER. UPPER HIGH CENTER OVER TX EXPANDS NORTHWARD AND INTENSIFIES...BECOMING A 600 DM CENTER OVER NE...ABOUT AS STRONG AS IT EVER GETS. WEAKENING OF THE UPPER TROUGH ALONG THE WEST COAST...AS A SIGNIFICANT PART OF IT MOVES NE INTO CANADA. THIS HELPS ALLOW THE HIGH TO EXPAND NW. WEAK TROUGH CONDITIONS ALONG THE W COAST...SW FLOW ALOFT IS OVER OUR AREA STILL...BUT WEAKER AS WELL, THERE WILL BE WEAK SHORTWAVES...BUT EXPECT THUNDERSTORM ACTIVITY TO BE QUITE LIMITED ...SUB-ISOLATED UNDER 15 PCT POPS MOST PERIODS. THICKNESSES ARE IN THE 575 DM TO 585 DM RANGE MOST OF THE TIME. MODELS INDICATE MONDAY TO BE THE HOTTEST... AS 850 MB TEMPS CLIMB TO 28-32C OVER OUR AREA. THIS WILL PUSH HIGHS TO NEAR THE 100 DEGREE MARK. MODELS DISAGREE SOME LATE IN THE PERIOD. THIS IS DUE TO HANDLING OF THE W COAST UPPER TROUGH THAT IN RE-INFORCED BY A NEW UPPER LOW FROM AK. PREFER THE PATTERN OF LATE...WHERE PART OF TROUGH MOVES INLAND...BUT PART REMAINS ALONG W COAST. SOME MODELS AND SOME GFS ENSEMBLES MEMBERS SHOWING THE WHOLE TROUGH MOVING INLAND...WHICH SEEMS LEAST LIKELY...ESPECIALLY IN JULY. ALSO PREFER THE SLOWER COLD FRONT ARRIVAL TUE/TUE NIGHT AS WELL. SIMONSEN && .AVIATION... THE PERSISTENT LOW ALONG THE WEST COAST WILL CONTINUE TO FEED A MOIST SOUTHWESTERLY FLOW INTO MONTANA TODAY. IN ADDITION THE LEE SURFACE TROUGH HAS SHIFTED EAST INTO A POSITION OVER NORTHEAST MONTANA. THIS WILL BRING IN SCATTERED TO BROKEN CLOUD LAYERS BETWEEN 5K AND 12K FT AGL LATER TODAY. THE 12Z UPPER AIR SOUNDING FROM KGGW THIS MORNING INDICATED A VERY UNSTABLE ENVIRONMENT. WITH THIS INSTABILITY...THUNDERSTORM ACTIVITY WILL INCREASE IN AREA COVERAGE LATER THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE. THERE IS THE POTENTIAL FOR LARGE HAIL AND WINDS GUSTS UP TO 50KT WITH ANY SEVERE STORM. THE STRONGER STORMS WILL ALSO HAVE HEAVY SHOWERS THAT COULD DROP VISIBILITIES AND CEILINGS TO MVFR/IFR TEMPORARILY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 359 PM MDT THU JUL 14 2011 MTZ016>027-059>062-151200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 359 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. THREATS WITH STORMS INCLUDE LARGE HAIL...STRONG DAMAGING WINDS...AND HEAVY RAIN THAT COULD CAUSE LOCALIZED FLASH FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PHILLIPS...VALLEY...DANIELS...SHERIDAN...ROOSEVELT... PETROLEUM...GARFIELD...AND MCCONE COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY...MAINLY SOUTH OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
11 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Some golf ball-sized hail stones were reported with heavy rain.
Quarter-sized hail stones reported with heavy rain.
Garfield County dispatch estimated 60 mph wind gusts.
Heavy rain was also reported.
The Garfield County Sheriff's Department reported water crossing the road at the intersection of highway 200 and highway 59 just west-southwest of Jordan.
Hen egg-sized hail stones were reported.
Heavy rain was also reported.
Local 911 call center reported 60 mph winds.
Spotter reported 60 mph winds.
Spotter reported 60 mph winds, pea-sized hail, and heavy rain.
Spotter reported 60 mph winds and heavy rain.
Spotter reported 60 mph winds, pea-sized hail, and heavy rain.
Daniels County Dispatch reported 60 mph winds and heavy rain.
Spotter reported 65 mph winds.
Several tree branches of 6 to 8 inches in diameter were on the road. Wind moved spotter's Ford F550 truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335297, 335298, 341066, 335305, 335299, 335295, 335301, 335307, 335309, 335311, 335313, 335314, 335316, 335317, 335318, 335303.